Friday, October 7, 2011

Good Times on Cyclosporine

If I had to name two things that I am most insecure about in my physical appearance, I would say, like most women, #1 would be my weight.  The second would be my combination of pale Irish skin and thick, dark brown hair.  I’m not one of those girls who can go a week without shaving and you can’t even tell because their hair is so light.  I hate those girls.  I’ve got 2 days before I start to look like a man.  Guess what 2 major side effects of ATG are??

Weight gain. And excess hair growth.  SWEET.

Couldn’t I get a disease that made me skinny and hot??  Is that so much to ask??  I suppose it is.  But sometimes if you’re really quiet you can hear the universe giggling at the silly joke they just played on me.  Let’s make the girl who’s insecure about body hair and her weight, fatter and hairier!  Tehehehe.  Needless to say, I am lookin’ like a dime piece these days. 

Oh and it gets better too.  I’m growing hair faster than you can say, “get your hairy self to a beauty salon!”, BUT….my platelets are so low that I have to stay away from sharp objects, and hot wax.  That’s right.  I’m not allowed to shave!  Or wax.  Or even use tweezers.  I can use Nair I suppose but it pretty much sucks and smells like cancer in a bottle because of all the chemicals in it.  So if you run into me at Kroger looking like a chubby hippie with a unibrow, you might think “Wow, she really let herself go…” and I might want to say, “I swear it’s the Cyclosporine, I don’t usually look like this!”

But of course, gaining weight and hairiness are DEFINITELY worth it when it means I get to be healthy and resume my normal life again.  So as much as it sucks, you eventually learn to laugh at it.  And it really is kind of funny, let’s be honest.  At least this time I knew it was coming.  I didn’t get much of a warning the first time.  I just woke up one morning, and SURPRISE! You’re as hairy as a gorilla!  And so chubby it looks like someone inflated you like a balloon!  Good times.  :) But like last time, it’s only temporary.  I’ve finished tapering off the steroids, which means I no longer have the appetite of a line backer and my platelets are on their way up, which means I will be able to shave again (hopefully) soon.  Thank goodness for small blessings.  And family and friends who love me in spite of unattractive side effects. 

Also, if you’re wondering why it has taken me forever to write this blog post.  I am truly sorry, but another glorious side effect of Cyclosporine (which if you didn't know, is the immunosuppressant that I take 4 of everyday), is difficulty focusing.  Basically my brain is mush right now, so it takes me a while to form original thoughts and get motivated to do anything cerebral.  Sorry!  I’ll try to do better though.  I promise!

Counts Update (as promised):

            Last week: 9.0 Hemoglobin, 19,000 platelets and 4.0 WBC
            This week my counts are 8.2 Hb, 22,000 platelets and 2.2 WBC

I’m not quite sure what the up and down means with my counts and honestly, I don’t think the doctors do either.  But my doctor (who’s a genius) says not to worry, so I’m not going to, and you shouldn’t either. 

Thanks again for reading this.  I hope it made you laugh a little and I hope you have a beautiful day!  Oh and GO TIGERS!!!! (we beat the Yankees!!) And GO LIONS!!! (we’re undefeated!) And it’s the home opener for the Red Wings, GO WINGS!!!  It’s a great time to be quarantined in the greater Detroit area :)



  1. Hey Kelsey! Only somebody like you, with so much courage and strength could write about your condition so honestly and openly. You really are an inspiration & your humility astounds me. Love from your Ecua-amiga, Shantel. xo!

  2. Imagine it's swim season - you've got a whole team supporting you..... counting down the days until they get to shave their legs!! :)

  3. Oh honey, I hate to tell you this, but this all happens again during menopause. The good news is it doesn't affect your platelets, so you can shave your legs, armpits and your upper lip :p